My puppy had convulsions
Q: I am writing because my six month old pug puppy has been having convulsions with some vomiting three to four nights a week for about two months. I am not sure if they would be considered full-blown seizures because the contractions or convulsions generally only last a minute or so, and the dog can remain standing. It always happens between 2 am and 6 am, and the dog seems to know it is coming. He becomes fearful and curls up next to me in bed. He has had the normal vaccinations, and at the last vet visit, the vet only asked what he was eating. He eats scientific brand puppy chow, and all the normal things puppies try to get away with eating (sticks, dirt, paper, etc). We are usually successful in keeping him away from too much foreign material. Please clarify the difference between seizures and vomiting/convulsive activity.
A: Your puppy is seriously ill, and you should not delay in taking him to your veterinarian. He may have gastritis, canine distemper, epilepsy or another severe disease. Your veterinarian will require a complete history of the problem, and may need to perform tests, including x-rays and blood tests. Gastritis is a stomach ache, and can be caused by food allergies, parasites, infections, blockages, toxins and other diseases. Sometimes a dog goes through a series of deep abdominal wretches before producing a regurgitation. This retching may be interpreted as convulsions. All causes of repeated vomiting need veterinary attention. If a puppy vomits once, and otherwise seems fine, he may have eaten something that disagreed with his stomach. A single vomiting does not necessarily warrant a trip to the doctor. In your pup's case, vomiting over two weeks, the condition is beyond a simple stomach ache, and immediate attention is warranted.
Convulsions may indicate primary epilepsy, metabolic disease, infections or parasitism in the central nervous system, or many other serious conditions. Sometimes motion during a convulsion is upsetting to a pup's stomach, and causes secondary vomiting. Again, the causes are many and serious. One common disease of young puppies causing vomiting and convulsions is Canine Distemper. This is a highly contagious, often fatal, viral disease affecting all ages and breed of dogs. Vomiting puppies progress into more severe symptoms, including fever, depression, lack of appetite, and mucoid discharge from the nose and eyes. Distemper is best controlled through vaccinations. The mother of a litter of puppies should be current on vaccinations to pass her immunity on to the pups in utero and via her milk. The pups should received their first Distemper vaccination between six and eight weeks of age.
What can I do for my epileptic Shepherd?
Q: I have an imported German Shepherd that I got from North Carolina in June of 1992. I had him about one year and he began to have what they told me was epilepsy. The vet put him on Phenobarbital, 30mg twice a day. At times he will still have seizures, which can be as many as four in a 24 hour period. He is in good health from the tests that I have had done, no liver damage or kidney problems so far. Will this get worse? Will continuing to have these seizures kill him?
A: Epilepsy can be caused by metabolic diseases, such as liver problems, or from damaged brain cells. A blood panel can be very valuable in determining if the organs other than the dog's brain are normal. Most recurrent seizure conditions in German Shepherds are identified as idiopathic epilepsy. Phenobarbital is a safe and effective medication for reducing the frequency of seizures. Since this medication's primary side effect is sedation, one must balance the dose to obtain the maximum seizure reduction, without over sedating the patient. After the initial blood panel, subsequent blood Phenobarbital levels may be necessary to fine tune the dosage to suit your dog. Although advanced tests, such as MRI and CAT scans are available, they are usually expensive and often non-diagnostic in canine epilepsy.
Epilepsy is highly variable in frequency, duration and severity of seizures. Your dog may seizure four times a day for several months, then never seizure again. His condition may progressively worsen, stay the same or spontaneously improve. Your best bet is to keep him on the Phenobarbital, and to log his seizures on a calendar to follow trends.
Epilepsy in dogs
Q: I am writing from India. We have an 11-year old black Labrador, who, about two weeks ago, had an attack of epilepsy (for the first time). Thereafter, he had twelve more attacks, spread over a week. We treated him with a tablet called Garoin. The attacks stopped a week after medication was started, but he has totally lost his strength and is unable to walk now. He does not get up and is in a lying position throughout the day. His body twitches almost a hundred times a minute. His bowel movements are normal, and he is on a normal diet. He cries a lot and constantly wants someone near him. He does not, however, seem to respond or recognize us; he does not wag his tail. Has this affected his brain? Is there a possible remedy? We would really appreciate a reply, as this incident has left all of us in a terrible state.
A: Epilepsy is caused by abnormal discharges of electrical impulses in the brain. These discharges can be caused by poisons, tumors, germs, parasites, hereditary and many other factors. Without a history of exposure to Distemper or drinking insecticide, or similar clues, the only way to diagnose the cause would be to biopsy the brain, which is impossible. In dogs, even CAT scans are usually fruitless. Most of the time we are unable to determine the precise cause of the seizures in a living animal. Cancer and strokes are thought of as being the most common causes in dogs. Therapy is oriented at decreasing the initial inflammation with steroids, and reducing the seizure threshold with primidone or phenylbarbital sedatives. Sometimes a dog has a serious seizure, and never has another. The seizure frequency may be daily, weekly, monthly or annually. With a thorough neurological examination, your veterinarian may be able to identify other abnormalities in the central nervous system which could help pin point the area of the brain that is having problems.
The medication you mentioned may account for much of the dog's inactivity rather than the epilepsy. You and your veterinarian may consider alternative medications to suppress the seizures and allow for greater activity. If your dog appears to get worse instead of better evaluate his suffering. You may decide to let him rest in peace.
Phenobarbitol and seizure treatment
Q: After witnessing several seizures of my three-and-half year old Rottweiler, the vet told me to put him on Phenobarbitol. I started giving him the pills two days ago, and he has barely been able to walk a step without tripping over himself. I'm worried that the dosage is too high. I am giving him four 60 mg tablets a day- two in morning and two at night- for a total of 240mg/day. He weighs 102 pounds, and when I started him on the meds, he had seizures three days in a row (at least; he may have had others when I was not home). I am wondering whether it may be wise to reduce the dosage. This poor guy is out like a brick all day and all night.
A: Seizures in dogs can have many origins. Although we may diagnose a seizing dog as being epileptic, determining the precise cause is usually difficult due to the inaccessibility of the dog's brain. Phenobarbitol is a sedative/tranquilizer. It raises the threshold for spontaneous electrical transmissions in the brain, making seizure occurence less likely. Being a tranquilizer, phenobarbitol has sedative side effects which are dose dependent. The dosage window is quite broad. The object is to give the least amount of phenobarbitol possible while still decreasing the frequency of seizures. Most of the time total elimination of seizures is not possible, and we are pleased to just decrease the frequency of occurences.
When a dog is first put onto phenobarbitol, the goal is to stop the seizures from occurring for more than one week or longer. We tolerate the sedative side effects for this time. Then, we reduce the dosage gradually until the dog seizures again. Then, a final dosage is calculated. Some patients are monitored closely with blood phenobarbitol levels determined regularly. Others do well, and are merely examined once or twice a year.
Communication with the prescribing veterinarian is critical. The doctor needs to know how sedated your dog is to help in dosage determination.